Alert archive / Georgia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 122, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Aug 19, 2016, 6:56 PM EDT for Bryan County, Liberty County, Long County, Georgia. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2016, 6:56 PM EDT (22:56 UTC)
- Expired
- Aug 19, 2016, 8:00 PM EDT
- In force
- 64 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bryan County, GA, Liberty County, GA, Long County, GA
The radar
The Charleston,SC radar (KCLX), 86 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 10.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1241 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1109 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
076
WUUS52 KCHS 192256
SVRCHS
GAC029-179-183-200000-
/O.NEW.KCHS.SV.W.0122.160819T2256Z-160820T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
656 PM EDT FRI AUG 19 2016
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR PORTIONS OF...
LIBERTY COUNTY IN SOUTHEASTERN GEORGIA...
LONG COUNTY IN SOUTHEASTERN GEORGIA...
BRYAN COUNTY IN SOUTHEASTERN GEORGIA...
* UNTIL 800 PM EDT
* AT 656 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES WEST OF
FORT STEWART...MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
PEMBROKE...FORT STEWART...LANIER...ELLABELL AND BLITCHTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.
&&
LAT...LON 3203 8180 3207 8174 3209 8172 3210 8173
3219 8164 3223 8147 3218 8141 3211 8140
3211 8139 3208 8139 3206 8137 3180 8175
3192 8188 3195 8188
TIME...MOT...LOC 2256Z 225DEG 18KT 3192 8177
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
108
WWUS52 KCHS 192338
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
738 PM EDT FRI AUG 19 2016
GAC183-192348-
/O.CAN.KCHS.SV.W.0122.000000T0000Z-160820T0000Z/
LONG GA-
738 PM EDT FRI AUG 19 2016
...THE SEVERE THUNDERSTORM WARNING FOR LONG COUNTY IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3204 8177 3209 8172 3210 8173 3219 8164
3223 8147 3218 8141 3211 8140 3211 8139
3208 8139 3206 8137 3187 8165
TIME...MOT...LOC 2338Z 229DEG 10KT 3198 8162
$$
GAC029-179-200000-
/O.CON.KCHS.SV.W.0122.000000T0000Z-160820T0000Z/
LIBERTY GA-BRYAN GA-
738 PM EDT FRI AUG 19 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR LIBERTY AND BRYAN COUNTIES...
AT 738 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FORT
STEWART...MOVING NORTHEAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
PEMBROKE...FORT STEWART...LANIER...ELLABELL AND BLITCHTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.
&&
LAT...LON 3204 8177 3209 8172 3210 8173 3219 8164
3223 8147 3218 8141 3211 8140 3211 8139
3208 8139 3206 8137 3187 8165
TIME...MOT...LOC 2338Z 229DEG 10KT 3198 8162
HAIL...1.00IN
WIND...60MPH
$$
DPB640
WWUS52 KCHS 192352
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
752 PM EDT FRI AUG 19 2016
GAC029-179-200001-
/O.EXP.KCHS.SV.W.0122.000000T0000Z-160820T0000Z/
LIBERTY GA-BRYAN GA-
752 PM EDT FRI AUG 19 2016
...THE SEVERE THUNDERSTORM WARNING FOR LIBERTY AND BRYAN COUNTIES
WILL EXPIRE AT 800 PM EDT...
THE STORM WHICH PROMPTED THE WARNING IS WEAKENING AND THEREFORE THE
WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN IS STILL
POSSIBLE WITH THIS THUNDERSTORM.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
CHARLESTON.
LAT...LON 3204 8177 3209 8172 3210 8173 3219 8164
3223 8147 3218 8141 3211 8140 3211 8139
3208 8139 3206 8137 3187 8165
TIME...MOT...LOC 2348Z 225DEG 18KT 3198 8162
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:46 PM EDT, 3 hours 10 minutes earlier.
Area forecast discussion, Aug 19, 3:46 PM EDT, 3 hours 10 minutes before
Area Forecast Discussion National Weather Service Charleston SC 346 PM EDT FRI AUG 19 2016 .SYNOPSIS... High pressure offshore will weaken through tonight. An inland trough will persist over the region this weekend. A cold front will move south through the area early next week. High pressure will then build from the north and will prevail through late week. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... Rest of today: Convection will continue to develop and expand into the forecast area through the evening hours prior to the loss of diurnal heating. Some stronger to marginally-severe storms are possible, with the overall environmental setup not much different from yesterday, with winds the primary threat. There is potential for frequent lightning and localized nuisance flooding under the more efficient precipitators due to unimpressive steering flow. Despite continuing weak environmental shear, individual cells could conglomerate into a larger multi-cell cluster. Tonight: Convection may linger well into the evening hours in some locations, but anticipate waning activity shortly after sunset for many areas. A weak shortwave passing nearby overnight will provide modest enhancement to lift, resulting in showers and thunderstorms occurring during the overnight hours, primarily within the Charleston tri-county area. Lows will be in the mid 70s for most areas, closer to 80 near the coast. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/... Saturday and Saturday night: Aloft the pattern will feature nearly zonal, though broadly anticyclonic flow, around the large ridge that covers the Gulf of Mexico east to the western Atlantic. Furthermore, its hard to see any noteworthy shortwaves poised to push across the region, and instead there are pockets of NVA within the west to west- southwest flow. At the surface, the main feature is the inland trough which is still expected to be centered across the central Carolinas. Models show varying degrees of convective coverage, but a perusal of soundings makes it hard to get real excited about coverage much more than scattered. Overnight, there isn't much support for noctural development. Also, the severe weather threat remains low thanks to weak lapse rates and moderate at best CAPE. We could still see a few strong to marginally severe storms, but it should be a classic pulse day with weak shear and slow storm movement. It will be another warm one as westerly flow prior to the sea breeze will help keep temperatures up. forecast highs are in the mid 90s with lows in the mid to upper 70s. Sunday through Monday: The pattern aloft will change very little and any shortwave energy embedded within the flow should remain north of the region through early in the week. The main thing to watch for in this time period will be a cold front progged to approach on Sunday and sink southward through the area on Monday. Sunday looks to be dry for most of the day ahead of the front, thanks to warm mid levels. Then in the late afternoon and evening, we will have to see what upstream activity looks like and if it will push through. Then for Monday, the front should be situated in the vicinity of southeast Georgia. North of the front, profiles look to be capped while along and south there should be isolated to scattered convection. Sunday will be the warmest day with some compressional heating ahead of the front resulting in mid 90s with some potential for upper 90s inland. Monday will begin the cool down, though only a couple of degrees into the low 90s. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... In terms of heat and humidity, this period will feature the most significant pattern change we have experienced since June. A cold front will slowly but steadily push south of the region Monday night, and high pressure will build into the region from the north and will prevail through next week. In the wake of cold fropa, drier air will only slowly filter into the region. As a result, a marked N/NE to S/SW moisture gradient will persist Tuesday, when scattered thunderstorms could still occur especially across S/W counties. Then, medium range guidance depicts drier/more stable air spreading into the region mid to late week, and this should translate to S/SW retreat of thunderstorms. Maintained a slight chance of thunderstorms across SE GA Wednesday PM, then precipitation is limited to isolated/scattered showers across southern/coastal counties Thursday/Friday. Meanwhile, high temps in the upper 80s/lower 90s and lows in the lower/mid 70s should prevail most areas Tuesday through late week. These temps will be close to normal, but unseasonably low dewpoints in the 60s should spread across greater territory during this period, excepting perhaps far southern/coastal counties. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... Expect primarily VFR conditions at both terminals. Low probabilities for direct impacts from showers and/or thunderstorms at either terminal precludes mention of anything other than VCTS and CB at this time, but radar trends will be monitored in case amendments become necessary. Most probable period for convective development remains between roughly 18-01Z, but additional showers/thunderstorms may occur overnight if upstream convection holds together as it moves toward the coast. These overnight impacts look most probable at KCHS. Extended Aviation Outlook: Saturday through Tuesday, thunderstorms could produce brief flight restrictions, especially during the afternoon/evening hours. Otherwise, VFR. && .MARINE... Winds will remain south to southwesterly through the rest of today and tonight, generally around 15 knots. Seas 2 to 3 feet. Nocturnal surging is again a possibility tonight with winds potentially reaching near 20 knots at times, though remaining below small craft advisory criteria. Convective activity over the waters this evening and potentially overnight could delay or entirely disrupt surging, but stronger storms have the potential to produce significantly higher winds than any surging would. Saturday through Wednesday: With a surface trough situated inland, moderate south to southwest flow will prevail across the local waters this weekend. Winds will generally be in the 10-15 kt range, with some surging into the 15-20 kt range with the afternoon/evening sea breeze. A cold front is then expected to push southward through the waters Sunday night and Monday which will turn the flow more northwest and then north for a time. Then by Tuesday, high pressure will build in from the north and winds will become more easterly in the 10-15 kt range through mid week. Seas will be in the 1-3 ft range for most of the period, with and uptick to 2-4 ft by Tuesday and Wednesday. With increased fetch we could even see some 5 ft seas in the outer waters by Wednesday. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && SYNOPSIS... NEAR TERM...JMC SHORT TERM...BSH LONG TERM...SPR AVIATION...BSH/JMC MARINE...BSH/JMC
Hazardous weather outlook, Aug 19, 3:41 AM EDT, 15 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 341 AM EDT FRI AUG 19 2016 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-200745- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- TIDAL BERKELEY- 341 AM EDT FRI AUG 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Aug 19, 5:01 PM EDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
501 PM EDT FRI AUG 19 2016
SCZ044-045-050-052-192145-
DORCHESTER SC-INLAND BERKELEY SC-TIDAL BERKELEY SC-CHARLESTON SC-
501 PM EDT FRI AUG 19 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON...
DORCHESTER AND BERKELEY COUNTIES UNTIL 545 PM EDT...
AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DANIEL ISLAND...OR NEAR NORTH CHARLESTON.
THIS STORM WAS NEARLY STATIONARY.
HAZARD...STRONG WINDS 45 TO 55 MPH AND UP TO PENNY SIZED HAIL.
IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. MINOR HAIL DAMAGE TO PLANTS...
TREES AND CROPS IS POSSIBLE. DAMAGE TO WINDSHIELDS IS
UNLIKELY.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
CHARLESTON...NORTH CHARLESTON...MOUNT PLEASANT...GOOSE
CREEK...HANAHAN... ARCHDALE...NAVAL WEAPONS STATION CHARLESTON AND
MIDDLETON PLACE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM AND MAY LEAD TO
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.
EXCESSIVE CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.
&&
LAT...LON 3306 7991 3289 7971 3273 7997 3278 8008
3292 8015
TIME...MOT...LOC 2100Z 039DEG 3KT 3285 7991Local storm report, Aug 19, 5:21 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
521 PM EDT FRI AUG 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 1 E CHARLESTON NAVAL CO 32.85N 79.92W
08/19/2016 E0.70 INCH BERKELEY SC BROADCAST MEDIA
MEDIA RELAYED A REPORT OF DIME SIZE HAIL ON DANIEL
ISLAND.
&&
EVENT NUMBER CHS1600679
DPBLocal storm report, Aug 19, 6:19 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
619 PM EDT FRI AUG 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM TSTM WND DMG 1 SW DANIEL ISLAND 32.86N 79.92W
08/19/2016 BERKELEY SC PUBLIC
THE PUBLIC REPORTED A TREE DOWN IN A PARKING LOT ALONG
FAIRCHILD STREET.
&&
EVENT NUMBER CHS1600680
DPBSpecial weather statement, Aug 19, 6:52 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
652 PM EDT FRI AUG 19 2016
GAZ116-137-138-192330-
LONG GA-INLAND LIBERTY GA-INLAND BRYAN GA-
652 PM EDT FRI AUG 19 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY...LONG AND
BRYAN COUNTIES UNTIL 730 PM EDT...
AT 651 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DONALD...OR 10 MILES WEST OF FORT STEWART...
MOVING NORTHEAST AT 20 MPH.
HAZARD...STRONG WINDS 45 TO 55 MPH AND UP TO PENNY SIZED HAIL.
IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. MINOR HAIL DAMAGE TO PLANTS...
TREES AND CROPS IS POSSIBLE. DAMAGE TO WINDSHIELDS IS
UNLIKELY.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
PEMBROKE...FORT STEWART...LANIER...GUMBRANCH AND GUM BRANCH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS AS WELL AS LOCAL CABLE TV OUTLETS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.
&&
LAT...LON 3178 8178 3190 8189 3219 8160 3200 8140
TIME...MOT...LOC 2251Z 227DEG 17KT 3190 8178The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 6:52 PM EDT | Special Weather Statement | CHS | Bryan | 38 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.